Can Lisinopril Cause Hyponatremia?

Jenny A. Van Amburgh, PharmD, CDE

Disclosures

July 28, 2011

Question

I heard about a connection between lisinopril and low sodium. Do you have any further information on this? Can other angiotensin converting enzyme (ACE) inhibitors cause hyponatremia?

Response from Jenny A. Van Amburgh, PharmD, CDE
Assistant Dean of Academic Affairs and Associate Clinical Professor, School of Pharmacy, Northeastern University; Director of the Clinical Pharmacy Team and Residency Program Director, Harbor Health Services, Inc., Boston, Massachusetts

The lisinopril package insert recognizes hyponatremia as a potential adverse event but no incidence is reported.[1] In the primary literature, 3 case reports[2,3,4] document the effect of lisinopril on serum sodium levels. In each case, patients were taking 10-40 mg of lisinopril for varying durations (6 months to 4 years). On admission each patient presented with signs and symptoms of hyponatremia (eg, nausea, malaise, headache, lethargy, seizures, coma, respiratory depression) and decreased serum sodium levels (101-109 mEq/L).

Patients in 2 of the cases[3,4] were rechallenged with lisinopril only to have their serum sodium levels drop again, leading the authors to infer that hyponatremia was a result of the lisinopril and not other patient-related factors. In each case report, hyponatremia corrected (> 135 mEq/L) after discontinuation of lisinopril.[2,3,4]

Serum sodium concentrations are regulated by the balance of water intake and retention as well as renal filtration and reabsorption of sodium. The most common drug-induced causes of hyponatremia are thiazide diuretics.[5] However, as of 2002, 17 case reports of hyponatremia related to the use of ACE inhibitors were published. In addition to the 3 case reports described above, 5 cases involved captopril and 9 involved enalapril.[6]

In many of these cases, the cause of hyponatremia was purported to be the result of a drug-induced syndrome of inappropriate secretion of antidiuretic hormone (SIADH). When suppression of antidiuretic hormone is impaired, as may be induced by ACE inhibitors, water is retained and sodium is lost.[7] It is postulated that ACE inhibitors at low doses cannot block the conversion of angiotensin I to angiotensin II in the brain. Increased circulating angiotensin I is converted to angiotensin II in the brain causing thirst stimulation and consequently SIADH.[8,9,10]

Although the case reports suggest that ACE inhibitor therapy may cause hyponatremia (even at low doses), considerations should also be made for other agents or medical conditions that may carry additive risk for hyponatremia. For example, the risk for hyponatremia may be greater in patients on concomitant diuretic therapy or who have congestive heart failure. Despite inherent limitations in conclusions drawn from case reports, it remains prudent to monitor electrolyte levels in patients on ACE inhibitor therapy, namely serum sodium and serum potassium. Hyponatremia is recognized as a potential adverse effect of ACE inhibitor therapy, with grave consequences if left uncorrected. Both patients and providers should be aware of and monitor for the signs and symptoms of hyponatremia.

The author wishes to acknowledge the assistance of Michael P. Conley, PharmD, and Nga T. Pham, PharmD, Assistant Clinical Professors at Northeastern University -- School of Pharmacy and Harbor Health Services, Inc., Boston, Massachusetts.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....